Texas, 2024Hail and Damaging Winds in Texas, April 1, 2024
April 1, 2024 · NWS SJT · 15 events in 9 counties and zones
The combination of a strong upper level disturbance, a dryline moving east and strong instability resulted in scattered severe thunderstorms across portions of the Big Country and northern Concho Valley. The severe storms produced very large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper level disturbance, a dryline moving east and strong instability resulted in scattered severe thunderstorms across portions of the Big Country and northern Concho Valley. The severe storms produced very large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 1:10 PM CST, 45 minutes earlier.
Area forecast discussion, Apr 1, 1:10 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
210 PM CDT Mon Apr 1 2024
...New SHORT TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 204 PM CDT Mon Apr 1 2024
Convection already developing across the eastern Permian Basin
this afternoon, where the dryline has been slow to move east. As
the dryline shifts east this afternoon and into the evening,
storms should find a little more unstable air mass and blossom
some in coverage. Given the instability with CAPE value above
2000 and plenty of shear, getting some large hail out the stronger
storms looks entirely possible. As a pacific front overtakes the
dryline this evening, the convection should push east by mid to
late evening.
Drier air behind the Pacific front this afternoon and then a
strong front overnight will bring a much cooler air mass. Lows
tonight in the 40s and highs tomorrow only in the 50s and 60s.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 158 PM CDT Mon Apr 1 2024
The upper level trough will start to shift off to the west to start
the long term. At the same time an upper low will start developing
off the west coast. This will put us in an upper level ridging
pattern for much of the long term. There will be a slight warming
trend Tuesday into Friday, with mostly sunny skies and low
precipitation chances. However, as we get to the eclipse weekend the
forecast starts to get a bit more complicated.
The low over the west coast will move inland Saturday and is
expected to move to our north sometime Saturday into Sunday. A low
is forecast to form off of the rockies and drag a front through late
Saturday into early Sunday. Showers and thunderstorms could
accompany this front. Breezy winds will be possible ahead of the
front Saturday morning and afternoon, with winds at 20 to 25 mph and
gusts near 35 mph. Another upper level low is expected to move into
the southwest U.S. from California on Monday. As it does this, upper
level winds will turn more southwest, bringing in Pacific moisture
and high clouds. Disturbances in the flow aloft could bring also
bring additional rain chances for the weekend and early next week.
At lower levels, the front will bring drier conditions behind it.
But, it could be short lived as winds are forecast to quickly switch
back to the south and bring gulf moisture and low clouds into the
area. How quickly these winds can switch back will play a large roll
in how far north the low clouds will make it. Right now, our
counties in the path of the total eclipse have a low chance (10 to
30%) of at least partial eclipse viewability (partial viewability is
defined as 50% or less sky cover). It is worth mentioning, that we
are still 7 days out from the eclipse, so there is quite a bit of
uncertainty in exactly where and when the low clouds and rain will
form.
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Mon Apr 1 2024
Bands of low, mid, and high clouds continue across West Central
Texas terminals, although the lower MVFR cigs will dissipate by
mid afternoon. Most areas should see just the VFR mid and high
clouds for this afternoon and tonight. A stray shower or
thunderstorms is possible, mainly near KBBD and KJCT but looks
like most of this activity will be east of those locations. Will
hold off mentioning in the terminal forecast for now. Otherwise,
gusty southwest winds will shift to the west and then northwest
as a pacific front and then a stronger front from the north move
across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 49 61 40 75 / 10 0 0 0
San Angelo 51 68 40 76 / 0 0 0 0
Junction 50 74 41 78 / 30 0 0 0
Brownwood 49 65 40 74 / 20 0 0 0
Sweetwater 48 61 41 75 / 0 10 0 0
Ozona 50 69 41 74 / 0 0 0 0
Brady 52 67 42 73 / 20 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....AP
AVIATION...07
Hazardous weather outlook, Apr 1, 12:45 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
145 PM CDT Mon Apr 1 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
145 PM CDT Mon Apr 1 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms, some of which could strengthen to severe
levels, will be possible across much of West Central Texas this
afternoon and evening. The main risk of severe storms will be east
of a Throckmorton to Coleman to Junctions, although some stronger
storms near severe levels may develop just about anywhere across
the area. The main severe weather threat will be large hail and
perhaps damaging winds, along with dangerous cloud to ground
lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
More storms are expected to develop SAturday evening into Sunday
and Monday. ITs too early to tell just how strong these storms may
be, but at the very least dangerous lightning will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Special weather statement, Apr 1, 1:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
236 PM CDT Mon Apr 1 2024
TXZ049-054-012015-
Fisher TX-Nolan TX-
236 PM CDT Mon Apr 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NOLAN AND FISHER
COUNTIES THROUGH 315 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loraine, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamlin, Rotan, Roby, Sylvester, Mccaulley, Wastella, Longworth,
Hitson, Gannon, Busby, Capitola, I-20 Near The Nolan-
Mitchell County Line, and Us-84 Near The Nolan-Fisher County Line.
This includes Interstate 20 near Mile Marker 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.
&&
LAT...LON 3296 10014 3277 10015 3240 10066 3271 10066
3297 10038
TIME...MOT...LOC 1936Z 223DEG 49KT 3246 10073
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mkdSpecial weather statement, Apr 1, 1:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
254 PM CDT Mon Apr 1 2024
TXZ049-054-113-127-012045-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
254 PM CDT Mon Apr 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...NORTHERN
NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR COUNTIES THROUGH
345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roscoe, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sweetwater, Hamlin, Roscoe, Merkel, Trent, Sylvester, Neinda, Noodle,
Mccaulley, Longworth, Champion, The Intersection Of Us-
180 And Ranch Road 126, Gannon, Lake Sweetwater, Busby, Truby, Stith,
The Intersection Of Ranch Road 608 And Highway 147, Camp Boothe Oaks,
and I-20 Near The Nolan-Mitchell County Line.
This includes Interstate 20 between Mile Markers 229 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.
&&
LAT...LON 3252 9987 3215 10066 3244 10066 3296 10013
3296 9996
TIME...MOT...LOC 1954Z 238DEG 36KT 3245 10056
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
snThunderstorm Wind, Nolan
- When
- April 1, 1:55 PM CST
- Where
- Nolan County, 1.5 mi NNW of Roscoe
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -100.540
There were power poles reported blown down in Roscoe by the Nolan County Sheriff's Office.
Thunderstorm Wind, Nolan
- When
- April 1, 2:05 PM CST
- Where
- Nolan County, 2.23 mi SW of Sweetwater
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.450, -100.430
Public reported a cotton storage warehouse was heavily damaged by a downburst.
Thunderstorm Wind, Nolan
- When
- April 1, 2:05 PM CST
- Where
- Nolan County, 0.58 mi W of Sweetwater
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -100.410
The Nolan County Sherriff's Office reported multiple power poles down in Sweetwater.
Hail, Jones
- When
- April 1, 2:45 PM CST
- Where
- Jones County, 0.9 mi SE of Hawley
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 32.610, -99.820
The public reported baseball size hail in Hawley. The very large hail damaged vehicles and home windows were broken.
Hail, Jones
- When
- April 1, 2:46 PM CST
- Where
- Jones County, 1.35 mi ESE of Hawley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.610, -99.810
Trained spotter reported quarter size hail.
Thunderstorm Wind, Coke
- When
- April 1, 2:46 PM CST
- Where
- Coke County, 2.38 mi SSE of Oak Creek Res
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.040, -100.250
The Fort Chadbourne mesonet reported a wind gust of 71 mph.
Hail, Jones
- When
- April 1, 2:59 PM CST
- Where
- Jones County, 3.5 mi S of Nugent
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.650, -99.680
A trained spotter reported baseball size hail north of Lake Phantom Hill on Farm to Market Road 600.
Thunderstorm Wind, Runnels
- When
- April 1, 3:05 PM CST
- Where
- Runnels County, 0.59 mi E of Wingate
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.050, -100.110
Public reported 1 inch tree limbs broken and shingles blown off.
Hail, Taylor
- When
- April 1, 3:25 PM CST
- Where
- Taylor County, 0.69 mi S of Tuscola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.210, -99.800
Public reported quarter size hail.
Thunderstorm Wind, Shackelford
- When
- April 1, 3:30 PM CST
- Where
- Shackelford County, 2.99 mi ENE of Albany
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.740, -99.250
The public reported a roof was blown off a house.
Thunderstorm Wind, Shackelford
- When
- April 1, 3:30 PM CST
- Where
- Shackelford County, 2.99 mi ENE of Albany
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.740, -99.250
Mesonet observation site reported 88 mph wind gust.
Thunderstorm Wind, Tom Green
- When
- April 1, 3:55 PM CST
- Where
- Tom Green County, 1.5 mi NNW of Goodfellow Afb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.450, -100.410
Public reported shingles blown off roofs.
Hail, Callahan
- When
- April 1, 4:10 PM CST
- Where
- Callahan County, 3.58 mi NW of Rowden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.230, -99.400
Public reported quarter size hail.
Thunderstorm Wind, Brown
- When
- April 1, 5:03 PM CST
- Where
- Brown County, 0.59 mi W of Bangs
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.720, -99.140
The public reported a wind gust of 71 mph.
Thunderstorm Wind, Brown
- When
- April 1, 5:50 PM CST
- Where
- Brown County, Brownwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.720, -98.980
Public reported a traffic sign was blown down and a dumpster was moved into the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171204, 1171203, 1171205, 1171196, 1171197, 1171211, 1171199, 1171206, 1171200, 1171207, 1171212, 1171209, 1171201, 1171213, 1171210.